BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE
Back to Search Results |
| Catalog Number |
306513 |
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
05/10/2018
Type of Reportable Event
Death
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
Event or Problem Description
It was reported that an (b)(6) year old patient with a port who was diagnosed with aml tested positive for serratia (b)(6) 2018.A 5 ml bd posiflush¿ heparin lock flush syringe, in 10 ml syringe, 100 usp units/ml was associated with this incident.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the (b)(4) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the (b)(4) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.(b)(4)¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, (b)(4).
Additional Manufacturer Narrative
Correction: due to an it issue beginning on 7/3/2018, previously filed emdrs did not contain required fields.This supplemental emdr is filed to provide the following omitted fields: event attributed to: death, device single use?: no, device returned to manufacture: no.Investigation summary: lot number 718781n for product code 306513 was provided for evaluation by our quality engineer team.Upon reviewing the production history for the provided lot number, no deviations or non-conformances were identified during the manufacturing process.A corrective and preventive action plan was initiated to further investigate and monitor this issue.One-hundred and twenty retained samples for the lot number provided were visually inspected and no abnormalities were observed in regards to the solution.A review of all lot sterility testing performed for product released between april 2015 and june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.Multiple samples produced before and after the provided lot number were sent for sterility testing and confirmed that no microbial growth was exhibited after incubation.This in combination with the daily environmental monitoring and sterility testing provides confidence in the sterility of the reported lot number.A direct causation between the reported infection and death and the bd franklin product has not been identified.Prior to the report of infection evaluated in (b)(4), there was no trend for infection cases reported for franklin product.This complaint is part of a new trend which began in april 2018.Capa (b)(4) was initiated to address this issue.A review of the dhr and supporting documentation for lot 718781n was performed.There were no deviations, non-conformances, or out of specifications related to the manufacture of lot 718781n or the raw materials used to manufacture this lot.100% of retained samples for the lot (120 units) were visually inspected.No growth was seen (i.E., the solution was clear).Lot 718781n was manufactured between lots 718711n and 719291n, both of which exhibited no growth during the confirmatory sterility testing.This, in combination with the daily environmental monitoring and original sterility testing for the lot release, provides confidence in the sterility of the complaint lot.A review of all lot sterility testing performed for product released between april 2015 & june 2018 confirmed that no organism growth was identified for any lots released during the shelf life of this product.The root cause analysis of the reported infection cases under capa (b)(4) has not identified a direct causation between the infections and the bd franklin product.
Event or Problem Description
It was reported that a (b)(6) patient with a tunneled line who had been diagnosed with heart failure, tested positive for serratia on (b)(6) 2018 and passed away.The patient's discharge summary states that patient's major medical illness was non ischemic cardiomyopathy, mixed septic & cardiogenic shock, hypoxemic respiratory failure, and v-tach arrest.A 5 ml bd posiflush¿ heparin lock flush syringe, in 10 ml syringe, 100 usp units/ml was associated with this incident.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.